Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 67, NWS Melbourne, FL

August 9, 2018Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 9, 2018, 4:44 PM EDT for Orange County, Osceola County, Florida. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 4:44 PM EDT (20:44 UTC)
Expired
Aug 9, 2018, 5:15 PM EDT
In force
31 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 75 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:51 PM EDTTSTM WND DMG6 Ssw Conway, FLREPORT RELAYED VIA TRAINED SPOTTER REPORTS DOWNED POWERLINES AT THE INTERSECTION OF WEST TAFT VINELAND ROAD AND SIDNEY HAYES ROAD. THIS IS APPROXIMATELY 3 MILES WEST OF OIA.
Aug 9, 4:51 PM EDTTSTM WND GST 60Orlando International A, FLASOS AT ORLANDO INTERNATIONAL MEASURED PEAK GUST OF 60MPH OR 52 KNOTS FROM THE WEST-SOUTHWEST.
Aug 9, 4:54 PM EDTTSTM WND GST 69Orlando International A, FLKMCO ASOS UPDATE WIND GUST TO 60 KNOTS OR 69MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS52 KMLB 092044
SVRMLB
FLC095-097-092115-
/O.NEW.KMLB.SV.W.0067.180809T2044Z-180809T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
444 PM EDT THU AUG 9 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...
  North central Osceola County in east central Florida...

* Until 515 PM EDT.

* At 444 PM EDT, a severe thunderstorm was located near Orlando
  International Airport, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Kissimmee, Orlando International Airport, Buena Ventura
  Lakes and East Lake Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2847 8143 2850 8116 2827 8121 2830 8151
TIME...MOT...LOC 2044Z 272DEG 13KT 2840 8136 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
2 follow-up statements
215 
WWUS52 KMLB 092055
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
455 PM EDT THU AUG 9 2018

FLC095-097-092115-
/O.CON.KMLB.SV.W.0067.000000T0000Z-180809T2115Z/
Orange FL-Osceola FL-
455 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTH CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES...

At 454 PM EDT, a severe thunderstorm was located over Orlando
International Airport, moving east at 15 mph. A wind gust of 69 mph 
was recorded at Orlando International Airport at 454 pm. 

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Orlando, Kissimmee, Orlando International Airport, Buena Ventura
Lakes and East Lake Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2847 8143 2850 8116 2827 8121 2830 8151
TIME...MOT...LOC 2054Z 272DEG 13KT 2840 8132 

HAIL...<.75IN
WIND...70MPH
 
$$

Combs
225 
WWUS52 KMLB 092112
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
512 PM EDT THU AUG 9 2018

FLC095-097-092121-
/O.EXP.KMLB.SV.W.0067.000000T0000Z-180809T2115Z/
Orange FL-Osceola FL-
512 PM EDT THU AUG 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES WILL EXPIRE AT 515 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds, frequent lightning, and heavy rain are still possible with 
this thunderstorm.

LAT...LON 2847 8143 2850 8116 2827 8121 2830 8151
TIME...MOT...LOC 2111Z 272DEG 13KT 2840 8126 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:14 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 9, 3:14 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
314 PM EDT Thu Aug 9 2018

.DISCUSSION...
Tonight...Storms from mid to late afternoon are expected to
increase over ECFL given westerly deep layer winds and a diffuse
west coast boundary moving across the area. Current forecast keeps
sct coverage in place through sunset with steady tapering off of
activity through late tonight while lingering storms move toward
the east coast and off the beaches of Volusia and Brevard
counties.

Fri...Similar regime remains in place for Fri as ridge remains
south of the area. Development of diurnal storms over the favored
eastern portion of the peninsula wl occur. Guid continues to
suggest at least sct coverage, with slightly better chcs over the
central to southern half of the area and along the coast once
again from from mid to late afternoon.

from prev disc...

Sat...Broadly cyclonic pattern over the eastern seaboard
continues thru week's end, which will keep the axis of the Bermuda
Ridge suppressed south of Lake-O and the Nrn Bahamas. This in
turn will generate a westerly flow thru the H100-H70 lyr acrs the
region, a flow pattern that will concentrate diurnal precip over
the east central peninsula.

Sun-Wed... Troffing pattern will persist east of the MS River
Valley into early next week before gradually dampening out into
mid week. This will allow the Bermuda Ridge axis to slowly build
into central FL, with the H100-H70 mean flow gradually backing
from SW on Sun to due S by daybreak Wed. The increasing southerly
component will tap sufficient tropical moisture to push PoPs into
the 50-60pct range Sun/Mon. A new slug of dry air is fcst to
advect into FL by midweek. PoPs will continue to favor the east
coast thru Tue, but dropping back to 30- 40pct, then 30pct
areawide on Wed as low/mid lvl flow orients itself to S/SE,
parallel to the central FL Peninsula. No sig change in PoPs as the
prevailing srly wind component keeps them AOA climo...maxes
L/M90s, mins L/M70s.

&&

.AVIATION...
Stronger west winds today have led to an early start to convection
with some early afternoon showers moving across the interior
areas/terminals. Based on latest trends in HRRR and local WRF models
it seems showers and storms will affect a majority of the terminals
across the area this afternoon. Based on this I included TEMPO
groups for the possibility of strong storms producing brief periods
of MVFR/IFR visibilities. The likely period of shower and
thunderstorm impact will be from approximately 09/19Z-22Z for the
interior terminals, and from approximately 09/20Z-23Z for the
coastal terminals. Storms should dissipate and/or move offshore
after sunset, with VFR conditions prevailing overnight. With a low
chance of showers/storms for Friday, I've held off on adding a
VCSH/VCTS group at KMCO with the 09/18Z TAF package.

&&

.MARINE...
Tonight...Wly steering flow may allow some storms to push just
offshore later in the day/toward sunset from convection that
develops over the interior and can push back toward the coast.
Outside of this activity favorable winds and seas can be expected.

Fri-Mon...Broad troffing pattern over the ern seaboard will keep the
Bermuda ridge axis in the vcnty of Lake-O and the nrn Bahamas into
early next week. Light to gentle SWrly breeze will prevail, backing
to S/SE in the early aftn/late evng hrs due to the sea breeze
circulation. Seas AOB 2FT nearshore and 2-3FT offshore on Fri,
subsiding to AOB 2FT areawide Fri night thru Mon. Primary marine
threat will be sct tsras moving offshore each aftn.

&&

.HYDROLOGY...
The river level on the Saint Johns River at Astor is forecast to
remain nearly steady in minor flood stage late this week, then
begin to slowly decline this weekend into early next week. The
river may recede below Minor Flood Stage over the next 5 days, but
will remain elevated above Action Stage beyond the forecast
period. Elsewhere, river levels are forecast to remain within
Action Stage over the next 5 days.

Please refer to our River Flood Warnings/Statements (FLSMLB) and
Hydrologic Statements (RVSMLB) for the most recent stage and
forecast information.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  75  92 /  30  40  30  50
MCO  76  93  75  93 /  20  30  20  40
MLB  74  92  75  91 /  30  40  30  50
VRB  72  92  73  91 /  30  40  30  50
LEE  77  93  76  93 /  10  30  20  40
SFB  77  94  77  94 /  20  30  20  40
ORL  77  94  76  93 /  20  30  20  40
FPR  73  91  72  90 /  30  40  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/TES/KR
Hazardous weather outlook, Aug 9, 11:09 AM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1109 AM EDT Thu Aug 9 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1109 AM EDT Thu Aug 9 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms are forecast to develop on
the east and west coast sea breeze boundaries this afternoon and
move to the east at 5 to 10 mph. Boundary interactions should
increase the coverage and intensity of storms during the late
afternoon and early evening, especially near the east coast.

The main storm threat will be from lightning strikes, which will
be frequent in a few strong storms. Drier mid level air will
enhance the thunderstorm gust potential, with gusts up to 50 mph
possible. Stronger and slower moving storms could also dump near 2
inches of rain in an hour.

.RIP CURRENT IMPACT...
A small long period swell will continue to produce a moderate rip
current risk at area beaches. Only swim in the ocean near a
lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms will move to the east at 5 to 10 mph
across the peninsula this afternoon and evening, with a few pushing
across the coast. Gusts 40 to 50 mph will be possible with a few
storms. Mariners should remember that these strong wind gusts often
occur well ahead of the heavy rain and lightning associated with an
approaching storm.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains near Flood Stage. A River
Flood Warning continues in this area for minor flooding.

The Saint Johns River at Sanford, Deland, and above Lake Harney near
Geneva remain above Action Stage. River levels are forecast to
remain steady or slowly fall through late week.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Rising moisture levels will lead to a gradual increase in storm
coverage through the weekend. Lightning strikes will continue to
be the main hazard, but the presence of some drier mid level air
will keep the gust potential elevated. Slow moving storms will
also produce local rain amounts of 2 or 3 inches in a short
period of time, leading to water ponding problems on roadways and
in other poorly drained areas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

Lascody/Sedlock

In the hours before

Special weather statement, Aug 9, 4:15 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
415 PM EDT THU AUG 9 2018

FLZ045-053-144-092045-
Osceola FL-Orange FL-Southern Lake County FL-
415 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Four Corners, or near Celebration, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Winter Garden, Groveland and Windermere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2856 8192 2849 8134 2825 8134 2824 8155
      2826 8156 2826 8166 2835 8166 2835 8172
      2844 8190
TIME...MOT...LOC 2015Z 251DEG 15KT 2832 8160

Combs
Special weather statement, Aug 9, 4:29 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
429 PM EDT THU AUG 9 2018

FLZ141-092100-
Coastal Volusia FL-
429 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Daytona Beach, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach and South
Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2910 8090 2908 8090 2906 8107 2926 8115
      2928 8115 2930 8100
TIME...MOT...LOC 2029Z 254DEG 20KT 2921 8104

Combs
Special weather statement, Aug 9, 4:37 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
437 PM EDT THU AUG 9 2018

FLZ045-046-053-092115-
Osceola FL-Orange FL-Seminole FL-
437 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...SOUTH
CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES UNTIL 515 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Castle, or near Orlando International Airport, moving east at 15
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Oviedo, Winter Park and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2828 8153 2864 8142 2864 8104 2829 8114
TIME...MOT...LOC 2037Z 267DEG 14KT 2842 8138

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:15 PM EDTSpecial Weather StatementMLBOrange30 min
Aug 9, 4:27 PM EDTSpecial Marine WarningMLB2 hr
Aug 9, 4:29 PM EDTSpecial Weather StatementMLBVolusia31 min
Aug 9, 4:37 PM EDTSpecial Weather StatementMLBOrange38 min
Aug 9, 5:05 PM EDTSpecial Weather StatementMLBOrange55 min
Aug 9, 5:23 PM EDTSpecial Weather StatementMLBBrevard67 min
Aug 9, 5:27 PM EDTSpecial Marine WarningMLB2 hr
Aug 9, 5:29 PM EDTSpecial Weather StatementMLBMartin31 min
Aug 9, 6:01 PM EDTSpecial Weather StatementMLBSeminole29 min
Aug 9, 6:18 PM EDTSevere Thunderstorm WarningMLBBrevard, Volusia27 min
Aug 9, 6:39 PM EDTSpecial Weather StatementMLBIndian River66 min
Aug 9, 6:48 PM EDTSpecial Marine WarningMLB117 min
Aug 9, 7:01 PM EDTSpecial Weather StatementMLBOkeechobee44 min
Aug 9, 7:44 PM EDTSpecial Weather StatementMLBIndian River, Saint Lucie46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.